Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 74, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Nov 12, 2018, 11:27 PM EST for Chatham County, Lee County, Wake County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2018, 11:27 PM EST (04:27 UTC)
- Expired
- Nov 13, 2018, 5:30 AM EST
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chatham County, NC, Lee County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 203 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 414 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 736 m²/s²
- 0-3 km storm-relative helicity
- 1367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WGUS52 KRAH 130427
FFWRAH
NCC037-105-183-131030-
/O.NEW.KRAH.FF.W.0074.181113T0427Z-181113T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1127 PM EST MON NOV 12 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Lee County in central North Carolina...
Wake County in central North Carolina...
Chatham County in central North Carolina...
* Until 530 AM EST Tuesday
* At 1125 PM EST, Doppler radar indicated heavy rain across the
warned area. Up to three inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Raleigh, Cary, Sanford, Pittsboro, Siler City, Wake Forest,
Garner, Fuquay-Varina, Zebulon, Goldston, and locations along
Crabtree Creek.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3598 7843 3583 7826 3571 7847 3552 7871
3558 7891 3531 7918 3535 7927 3547 7936
3552 7935 3552 7956 3584 7954 3585 7924
3588 7925 3587 7883 3593 7880 3594 7873
3601 7870 3603 7875 3607 7875 3607 7874
$$
771 follow-up statement
388
WGUS72 KRAH 130744
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
244 AM EST TUE NOV 13 2018
NCC037-105-183-131030-
/O.CON.KRAH.FF.W.0074.000000T0000Z-181113T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee NC-Wake NC-Chatham NC-
244 AM EST TUE NOV 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EST FOR
LEE...WAKE AND CHATHAM COUNTIES...
At 238 AM EST, Doppler radar and automated rain gauges indicated
that the prolong period of moderate to heavy rain has ended across
the area. However, creeks and streams were still rising due to the
excessive run off. Per automated river gages, Crabtree Creek is in
flood across part of Raleigh. Additional creeks across the region
are likely in flood as well including Swift Creek. Up to three
inches of rain have already fallen.
Some locations that will experience flooding include...
Raleigh, Cary, Sanford, Pittsboro, Siler City, Wake Forest, Garner,
Fuquay-Varina, Zebulon and Goldston.
Flooding along Crabtree Creek was occurring at Anderson Drive,
Glenwood Avenue, and Old Wake Forest Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3598 7843 3583 7826 3571 7847 3552 7871
3558 7891 3531 7918 3535 7927 3547 7936
3552 7935 3552 7956 3584 7954 3585 7924
3588 7925 3587 7883 3593 7880 3594 7873
3601 7870 3603 7875 3607 7875 3607 7874
$$
WSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 8:55 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Nov 12, 8:55 PM EST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 855 PM EST Mon Nov 12 2018 .SYNOPSIS... A strong low pressure system will move southwest to northeast through the Southeast U.S. tonight through Tuesday, followed by passage of a strong cold front Tuesday night. Cold high pressure will return Wednesday. Another area of low pressure will approach central NC from the southwest Thursday and Thursday night. && .NEAR TERM /THROUGH TONIGHT/... As of 850 PM Monday... ...Minor flooding expected in the urban areas, along with small streams and creeks in the Triad and Triangle areas through the overnight... Rainfall has been a widespread soaking today into this evening. Most areas have now seen 1 to 2 inches as of 800 PM, with the heaviest totals in the Piedmont. Greensboro reported 1.80 through 800 PM, Raleigh 1.75, and Burlington 1.72. Stream gauges in the Greensboro area have been rising especially around Buffalo Creek, Horsepin Creek, and Ryan Creek were nearing flood stage. Urban and small stream flooding is already occurring there. Same deal with Chapel Hill with some streams reported near bankfull already. Rivers are also now rising with the Haw River at Haw River and at Bynum expected to reach minor flooding later tonight. These are areas that typically flood in a flood plain and are near streams and creeks in urban areas. The flash flood guidance has been lowering and was now in the 1.5 to 2 inch range in 6 hours. Radar and satellite data indicate plenty of rain to come, with several waves noted in the flow from Augusta GA to Columbia SC to near Greensboro. These waves will continue aid in the dynamic lift within the low to mid level SSW jet a top our ongoing CAD event. We are lucky that the instability is NIL due to the cool stable pool over all of our region, even in the SE Coastal Plain. With the coastal front likely stalling very near the coast or possibly just inland, the very heavy rain with convection is not expected in our region, except for a possible brief elevated storm or two around Fayetteville and Goldsboro may enhance hourly rates later tonight. Widespread flash flooding is not expected at this time due to the stratiform rain event - up to 0.25 to 0.33 of an inch per hour in the heavier frontal bands. With additional rains of 1 to locally 2 inches still to fall, there will still be lots of runoff, just not as it would be in convective rains in excess of an inch or more per hour. Models are also suggesting the rainfall will be heaviest through 400 am in the NW before the banding of heavier rains shift more east of the Triad into central and eastern parts of NC through 700 or 800 am. With the CAD in place, lows will remain nearly steady in the upper 30s and 40s in the Piedmont. Temperatures in the Coastal Plain should rise into the 50s to near 60 as the coastal front nears. Temperatures will fall again on Tuesday in the SE as the front gets pushes back offshore as the low pressure passes by. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 330 PM Monday... Anomalously high PWs will hold over our area early Tue, before being shunted to the SE and S late Tue into Tue night. The southern portion of the mid level trough will close off over NE TX while the northern portion remains progressive over SE Canada. While the mid level flow will veer slightly in response, we'll still keep a steady stream of mid and high level moisture over the state. In the low levels, both the low level jet and the surface low that forms along the E NC front will both track quickly up the Mid Atlantic and Northeast coast early Tue, allowing the front to ease eastward during the day. The surface high attempting to build in from the W will be initially hindered by the higher terrain, such that we'll be left with abundant low level moisture and weak low level flow that will serve to keep clouds locked in for much of the day. While forcing for ascent won't be as strong or deep as today, the presence of the upper jet from OH NE through the Maritimes will keep at least weak upper divergence over our area, necessitating a continuation of high pops Tue, trending down NW to SE Tue night as the front settles just to our SE. Expect chilly highs from the lower 50s to lower 60s. Lows from the mid 30s to lower 40s with partial clearing possible in the far NW late. -GIH && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 305 PM Monday... Wednesday we will get a little break from the heavy precipitation as a surface high pressure moves across the Ohio Valley and into the mid-Atlantic states. Most of the area should remain dry, especially north of US-64 but the GFS never does clear out precipitation across the southern areas. That being said both the NAM and ECMWF do in fact clear the state so will only carry slight chance across the south. Cold air advection around the front of the high will bring northerly flow and high temperatures only topping out in the mid 40s. By Thursday morning both the GFS and the ECMWF bring the surface high into northern New England and introduce precipitation across central during the early morning hours. With the high not able to filter enough cold air in from the north in time, temperatures in the Triad and the VA border counties should stay slightly above freezing and keep precipitation all liquid with the exception of a few inconsequential sleet pellets. One thing to keep an eye on however is that the NAM becomes a bit of an outlier by Thursday morning in a key way as it is further south with the surface high across the mid-Atlantic which keeps precipitation out of the area till after 12z Thursday but as a consequence, filter colder air into the Triad and NW Piedmont. Looking at forecast soundings, this would present an opportunity for a couple hours of freezing rain in the Triad. With antecedent temperatures well above freezing, it is likely that even in this scenario, any ice accrual would be very minimal but it is worth keeping an eye on over the next couple of model cycles to see if it falls more in line with the GFS and the ECMWF. For the forecast, have kept temperatures slightly above freezing and all precipitation liquid at this time. Rain will continue through the day on Thursday and into Thursday night before clearing out before 12z on Friday. Rainfall amounts looks to be slightly lower than the early week system and so have a storm total QPF of between 1.5 and 2 inches at this time which should put us somewhere between 4-5 inches for the week. Will need to keep an eye on how much rain we get in our river basins to identify any potential for river flooding later in the weekend as water works its way downstream. Low temps should be in the mid 30s but if the precipitation clears out quicker, the Triad could drop into the lower 30s. Clearing will commence on Friday with high pressure moving into the area which will remain in place through the weekend. Highs in the 50s with lows in the mid 30s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 740 PM Monday... 24 Hour TAF Period: Poor/adverse aviation conditions are expected to continue over central NC over the 24 hour TAF period, as a strong storm system continues to moves SW to NE through the region tonight, bringing a large shield of rain and associated IFR/LIFR conditions. Low level wind shear will also be possible between 00Z-08Z tonight, particularly at FAY/RWI where light winds at the surface will strengthen to 35-45 kts from the SE at 1500-2000 ft AGL. Marginal LLWS will be possible as far west as KRDU. Continued poor aviation conditions will lingering into Tuesday afternoon, with cigs possibly lifting to low end MVFR by late in the TAF period with periods of drizzle and light rain still possible. Outlook: High pressure is expected to build into the area late Tuesday into Wednesday, with a brief period VFR conditions expected on Wednesday. Another low pressure system is expected to move in from the SSW and brings a return to IFR/LIFR conditions and high rain chances Wed night, lasting through Thu night. VFR conditions will follow on Fri/Sat as high pressure builds in from the SW. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Badgett SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...BSD/Hartfield
Hazardous weather outlook, Nov 12, 11:23 PM EST, 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1123 PM EST Mon Nov 12 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140430- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1123 PM EST Mon Nov 12 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widespread rain along with periods of heavy rain will continue over central North Carolina through tonight. Storm total rainfall amounts by early Tuesday should range between 2 and 3 inches, with locally 4 inches in the eastern Piedmont. This rainfall will lead to plenty of urban and small stream flooding, with the potential for isolated flash flooding in urban areas around the Triangle and Greensboro. In addition, some minor river flooding on the Haw, Neuse, and Tar Rivers is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of widespread rain, possibly heavy, is expected late Wednesday into Thursday. Another 1 to 2 inches of rain is expected. This may lead to additional flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 12, 11:21 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1121 PM EST MON NOV 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD 3 ENE GREENSBORO 36.10N 79.78W
11/12/2018 GUILFORD NC 911 CALL CENTER
ROAD CLOSURE AT YANCEYVILLE ST AND E
CORNWALLIS DR DUE TO FLOODING.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 7:11 PM EST | Areal Flood Advisory | RAH | Guilford | 6 hr |
| Nov 12, 8:37 PM EST | Flash Flood Warning | RAH | Guilford | 6 hr |
| Nov 12, 8:49 PM EST | Flash Flood Warning | RAH | Durham, Orange | 8 hr |
| Nov 12, 9:47 PM EST | River Flood Warning | RAH | Alamance | 37 hr |
| Nov 12, 9:47 PM EST | River Flood Warning | RAH | Chatham | 45 hr |
| Nov 12, 9:54 PM EST | Areal Flood Advisory | RAH | Wake | 9 hr |
| Nov 12, 10:07 PM EST | Areal Flood Advisory | RAH | Alamance, Durham, Orange, Person | 9 hr |
| Nov 12, 11:21 PM EST | Areal Flood Advisory | RAH | Anson, Chatham, Harnett, Hoke, Lee, Montgomery and 5 more | 3 hr |
| Nov 12, 11:59 PM EST | Areal Flood Advisory | RAH | Franklin, Granville, Halifax, Nash, Vance, Warren | 6 hr |
| Nov 13, 12:08 AM EST | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Scotland | 3 hr |
| Nov 13, 12:15 AM EST | River Flood Warning | RAH | Chatham, Lee | 4 days |
| Nov 13, 2:08 AM EST | Special Weather Statement | RAH | Wayne | 52 min |
| Nov 13, 2:12 AM EST | Areal Flood Advisory | RAH | Moore, Randolph | 6 hr |
| Nov 13, 2:18 AM EST | Areal Flood Advisory | RAH | Davidson | 6 hr |
| Nov 13, 2:32 AM EST | Special Weather Statement | RAH | Wayne | 28 min |
| Nov 13, 2:52 AM EST | River Flood Warning | RAH | Johnston | 41 hr |
| Nov 13, 3:31 AM EST | River Flood Warning | RAH | Anson, Stanly | 19 hr |
| Nov 13, 4:24 AM EST | River Flood Warning | RAH | Harnett | 30 hr |
| Nov 13, 4:35 AM EST | River Flood Warning | RAH | Cumberland | 5 days |
| Nov 13, 4:39 AM EST | River Flood Warning | RAH | Johnston | 4 days |
| Nov 13, 4:48 AM EST | Areal Flood Warning | RAH | Durham | 6 hr |
| Nov 13, 6:34 AM EST | Areal Flood Warning | RAH | Chatham, Wake | 6 hr |
| Nov 13, 7:54 AM EST | Areal Flood Warning | RAH | Person | 6 hr |
| Nov 13, 8:57 AM EST | River Flood Warning | RAH | Franklin | 53 hr |
| Nov 13, 9:00 AM EST | River Flood Warning | RAH | Wayne | 9 days |
| Nov 13, 9:02 AM EST | River Flood Warning | RAH | Cumberland | 5 days |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.